Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 204, NWS Austin/San Antonio, TX

May 21, 2007Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2007, 11:15 PM CDT for Burnet County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 11:15 PM CDT (04:15 UTC)
Expired
May 21, 2007, 11:45 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 75 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 220415
SVREWX
TXC053-220445-
/O.NEW.KEWX.SV.W.0204.070522T0415Z-070522T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURNET COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1145 PM CDT

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED OVER BURNET COUNTY...OR ABOUT 8 MILES
  SOUTH OF LAMPASAS...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BURNET COUNTY AT 1130 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3101 9826 3085 9818 3092 9787 3103 9792
      3103 9817

$$
1 follow-up statement
000 
WWUS54 KEWX 220451
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT MON MAY 21 2007

TXC053-220500-
/O.EXP.KEWX.SV.W.0204.000000T0000Z-070522T0445Z/
BURNET TX-
1150 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR BURNET COUNTY EXPIRES AT 1145
PM CDT...

THIS THUNDERSTORM IS NO LONGER SEVERE. HOWEVER...IT WILL CONTINUE TO 
PRODUCE SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND FREQUENT 
LIGHTNING.

LAT...LON 3101 9826 3085 9818 3092 9787 3103 9792
      3103 9817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:21 PM CDT, 54 minutes earlier.

Area forecast discussion, May 21, 10:21 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 PM CDT MON MAY 21 2007

.UPDATE...
AREA NATIONAL WEATHER SERVICE RADARS SHOW AN MCS MOVING EAST
BETWEEN DEL RIO AND SONORA WITH SMALL CLUSTERS OF STORMS FROM
EAGLE PASS TO ABOUT 50 MILES INTO MEXICO AND IN THE LLANO, BURNET,
AND LAMPASAS AREAS. MOIST SOUTHEASTERLY INFLOW SUGGEST MCS AND
THE RIO GRANDE CLUSTER WILL BE SUSTAINED OVERNIGHT. AS A RESULT,
WILL INCREASE POPS ACROSS THE HILL COUNTRY AND ADJACENT AREAS OF
SOUTH CENTRAL TEXAS AND INCLUDE MENTION OF GUSTY WINDS AND LOCALLY
HEAVY RAINS. OTHERWISE, ONGOING FORECASTS GENERALLY ON TRACK WITH
ONLY MINOR ADJUSTMENTS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT MON MAY 21 2007/

AVIATION...
THE MOST IMMEDIATE CONCERN IS THE AREA OF TS WEST OF DRT. THESE
STORMS ARE HAVING A HARD TIME MOVING TOWARD THE BORDER...BUT
THERE WILL BE SOME LIGHTNING AND A GOOD CHANCE FOR RAIN AT DRT
UNTIL AROUND 04Z. THERE IS A CHANCE FOR TS AT AUS AND HYI LATER
TONIGHT BETWEEN 07 AND O9Z. OTHERWISE CIGS AT THE I-35 AIRPORTS
WILL DROP DOWN TO MVFR AFTER 09Z.

PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 21 2007/

DISCUSSION...
LATE AFTERNOON HEATING, MID LEVEL COOLING AND THE WEST TEXAS DRY
LINE WILL BE THE BREEDING GROUNDS FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME MAY MOVE ACROSS
THE EDWARDS PLATEAU, PER SPC DISCUSSION. OTHERWISE, THE SPRING
TRANSITION CONTINUES. THE WESTERLIES CONTINUE TO SEND LONG WAVE
TROUGHS ACROSS THE U.S. BUT THEY ARE NOT REACHING AS FAR SOUTH AS
BEFORE. ALSO THE UPPER RIDGE IS BEGINNING TO NUDGE WESTWARD INTO
TEXAS, RESULTING IN A SWITCH FROM CONTINENTAL AIR TO TROPICAL AIR.
THE PREVIOUSLY ANNOUNCED WEAK COLD FRONT DUE TO ENTER THE HILL
COUNTRY THURSDAY IS NOW NOT GOING TO MAKE IT THAT FAR SOUTH. BY
FRIDAY THE UPPER HIGH IS PROGGED TO HAVE A GOOD HOLD ACROSS THE
EASTERN 2/3RD OF THE U.S. WITH ATMOSPHERIC WINDS FROM THE EAST
AND SOUTHEAST. THIS WOULD SEND A TROPICAL AIRMASS ACROSS SOUTH
CENTRAL TEXAS FRIDAY AND SATURDAY WITH NOCTURNAL AND SEABREEZE
SHOWERS. THE TROPICAL TAP SHUTS OFF SUNDAY WITH MAX TEMPS
RETURNING TO NORMAL LEVELS OF NEAR 90. HOWEVER, IF THE TROPICAL
TAP DOES NOT DEVELOP, CLOUD COVER/SHOWERS WILL BE SEVERELY LIMITED AND
TEMPS WILL RETURN TO ABOVE NORMAL LEVELS.

POP-WISE, SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE PICTURE
OVER THE NEXT SEVERAL DAYS DUE TO MINOR DISTURBANCES TRAVERSING
THE REGION THROUGH THURSDAY. THEN A SWITCH TO TROPICAL SHOWERS AND
THUNDERSTORMS AFFECTING THE EASTERN HALF LATER IN THE WEEK. BY
WEEKS END, SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIMITED BY
LOWERING P.W.S AND LACK OF SURFACE BASED FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  86  71  88  70 /  40  30  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  67  87  71  87  70 /  40  30  20  20  10
DEL RIO INTL AIRPORT           70  88  72  91  72 /  80  10  10  -   10
SAN ANTONIO INTL AIRPORT       70  86  71  87  70 /  60  20  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, May 21, 3:27 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT MON MAY 21 2007

TXZ171>173-183>194-202>209-217>225-228-221200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
327 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 284 IS IN EFFECT UNTIL 11 PM CDT...FOR
VAL VERDE...EDWARDS AND KINNEY COUNTIES. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS IN MEXICO AND MOVE TOWARDS THE RIO
GRANDE. THE MAIN THREAT FROM THESE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD.
ON THURSDAY A WEAK COLD FRONT WILL MOVE INTO THE REGION AND CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER THE RIO GRANDE PLAINS THIS
EVENING.

In the hours before

Special weather statement, May 21, 7:56 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 21 2007

TXZ183-220200-
VAL VERDE-
INCLUDING THE CITY OF...DEL RIO
756 PM CDT MON MAY 21 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO WESTERN VAL VERDE BY
8 PM. THIS LINE IS MOVING TOWARD THE EAST AT 25 MPH. THUNDERSTORMS
WITHIN THE LINE ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH
AND WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. RAINFALL TOTALS
WILL BE AROUND ONE INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THESE STORMS WILL MOVE ACROSS A LINE FROM PANDALE TO LANGTRY BY
8:30 PM AND THEN JUNO TO COMSTOCK BY 9 PM.
Special weather statement, May 21, 10:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT MON MAY 21 2007

TXZ184-185-202-203-220600-
EDWARDS-REAL-KINNEY-UVALDE-
INCLUDING THE CITIES OF...ROCKSPRINGS...LEAKEY...BRACKETTVILLE...
UVALDE
1056 PM CDT MON MAY 21 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE EASTWARD AT 25 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH...WIND
GUSTS UP TO 35 MPH...FREQUENT LIGHTNING... AND HEAVY RAIN.
RAINFALL TOTALS WILL BE UP TO ONE INCH.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:04 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 21, 9:26 PM CDTSevere Thunderstorm WarningEWXVal Verde64 min
May 21, 9:36 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano54 min
May 21, 10:26 PM CDTFlash Flood WarningEWXBurnet2 hr
May 21, 10:32 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
May 21, 10:45 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick60 min
May 21, 11:48 PM CDTSevere Thunderstorm WarningEWXDimmit27 min
May 22, 12:30 AM CDTFlash Flood WarningEWXBurnet2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.